Yuet WC, Derasari D, Sivoravong J, Mason D, Jann M. Selective Serotonin Reuptake Inhibitor Use and Risk of Gastrointestinal and Intracranial Bleeding. J Am Osteopath Assoc 2019;119(2):102–111. doi: 10.7556/jaoa.2019.016.
Download citation file:
Selective serotonin reuptake inhibitors (SSRIs) are among the most commonly prescribed medications in the United States. Although SSRIs are highly tolerable relative to other antidepressants, they are associated with a number of adverse effects, including increased gastrointestinal tract bleeding and intracranial bleeding. Mechanisms include increased gastric acid secretion and inhibition of serotonin entrance into platelets. Patients with other bleeding risk factors, such as warfarin, clopidogrel, or aspirin use, may be at heightened risk of these adverse effects. The purpose of this article is to review the incidence of gastrointestinal tract bleeding or intracranial bleeding associated with concomitant SSRI use, the proposed mechanisms of, and the potential pharmacokinetic/pharmacodynamic interactions with anticoagulants and antiplatelets. Given the prevalence of SSRI use in the ambulatory setting, osteopathic physicians should be aware of potential drug-drug interactions and the clinical implications of SSRI-associated bleeding risk.
Abbreviations: HR, hazard ratio; NSAID, nonsteroidal anti-inflammatory drug; PPI, proton pump inhibitor; RR, relative risk.
Abbreviations: CHD, coronary heart disease; GI, gastrointestinal; HR, hazard ratio; NSAID, nonsteroidal anti-inflammatory drug; PPI, proton pump inhibitor; RR, relative risk; TCA, tricyclic antidepressant; WHI, Women's Health Initiative.
This PDF is available to Subscribers Only
View Article Abstract & Purchase Options